The People's Perspective on Medicine

Enalapril

Overview

Vasotec is one of the most successful blood pressure medicines on the market. It belongs to a class of drugs called ACE inhibitors which includes Accupril, Capoten, Prinivil and Zestril, among others.

The development of this group of medications almost reads like a medical mystery. It all started with the venom of a poisonous Brazilian snake, the deadly jararaca. Its bite caused severe hemorrhaging, but an extract from the venom was found to affect the kidney and ultimately blood pressure regulation.

This led to the creation of enzyme blockers found in Capoten and later Vasotec and certain other medicines which are revolutionizing the treatment of hypertension and congestive heart failure.

Side Effects and Interactions of Vasotec

Vasotec can cause a number of uncomfortable side effects. Be alert for a skin rash, itching, sweating, an annoying dry cough, fast or irregular heart beats, chest pain, nausea, diarrhea, muscle cramps, vomiting, insomnia, fatigue, dizziness, nervousness, and headache.

Report any symptoms or suspected side effects without delay.

People with kidney problems must be monitored extremely carefully, as Vasotec can make kidney function worse. The doctor will check the urine to see if it contains protein. It’s wise for everyone on Vasotec to have their physicians monitor the kidneys periodically.

There are a number of compounds that can interact with Vasotec. In general it is important to avoid potassium supplements, including low-sodium salt substitutes.

Diuretics such as Dyazide, Aldactazide and Moduretic which preserve potassium can also cause dangerous elevations in potassium.

Other drugs that can interact adversely with Vasotec include lithium, aspirin and the arthritis medicine Indocin.

The gout medicine Zyloprim and the transplant drug Sandimmune may present special hazards in combination with Vasotec.

Check with your doctor and pharmacist to make sure Vasotec is safe in combination with any other drugs you take.

Special Precautions

The very first dose of Vasotec you take may cause dizziness, especially for older people. Be especially careful until your body adjusts. When you first start taking Vasotec, be alert for a rare, but serious reaction.

Some people have experienced swelling of the face, lips, tongue and throat which can make breathing difficult it not impossible. This requires immediate emergency treatment.

Another uncommon but dangerous reaction is a drop in infection-fighting white blood cells. If you develop chills, fever, sore throat and mouth sores contact your physician promptly. Blood tests are required to detect this problem. This risk is greater for patients with certain predisposing conditions such lupus, scleroderma or kidney problems.

Vasotec should not be taken by pregnant women in their second or third trimester unless there is no alternative. It may damage the fetus.

Taking the Medicine

Vasotec may be taken with meals or on an empty stomach. Absorption of the drug into the blood stream is not affected by food but may be reduced by antacids, which should be taken at least 2 hours apart from Vasotec.

Do not stop taking Vasotec suddenly, as this could lead to complications.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.1- 8 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 8 comments
Comments
Add your comment

I’m 74 years old, and my mother had hypertension. My blood pressure seemed elevated about 10 years ago so I was put on Enalapril Maleate at a dosage of 10 mgs once a day (I usually take it at night).

About 6 months ago, my new MD, seeing that my blood pressure was very low, reduced the dosage to 5 mgs daily. My blood pressure continued low (always below 120 over 70).

So now, he has taken me off Enalapril Maleate completely. This coincides with my having, 4 months ago or so, changed my diet, lost 12 lbs, and besides 2-3 hrs of yard work every day, I’m hiking 5.5 miles every other day, and 2.5 miles on the in-between days.

My questions is, what are some “withdrawal” side effects that I should be watching for, besides simply monitoring my BP? In a way, I’m asking if there are/were any added positive side effects of having taken Enalapril for so long.

I had been taking vasotec for four months. In the four months, I noticed swelling lips and face and in the mornings I would have rashes like blisters around my body. I mentioned this to my doctor and he told me to stop taking this medication. I do not have swelling lips and swelling face and rashes now.

I take norvasc and enalapril together and seem to have real bad tiredness and fatigue effects. While playing golf I get overly tired after about nine holes, and this takes me about a day to get over it. Do you have any advise on what or how I should deal with this.

I am getting ready to take the combo of enalapril and amlodipine. I am interested in reading about side effects of these medications or how they affect others.

I have been taking Enalapril along with Amlodipine for over a year now, it keeps my BP in check but I have developed an annoying throbbing in my throat and light pressure in my upper chest, it is not constant, comes and goes. I have pretty much eliminated allergies. My doctor has not been able to ascertain what is wrong, EKG is normal chest Xrays good, I’ll be doing an Echo stress test soon to eliminate any heart problems.
Has anybody suffered similar symptoms?

I have, doctors aren’t sure and some say its just anxiety. Hearing that someone else had the same thing happen on enalapril and amlodipine makes wonder.

This drug got my bp under control over night. Tried 3 different meds before this one.
Enalapril is miracle drug for my bp.

my son’s doctor put him on enalapril for proteinuria, he’s 16 and is now feeling great. before starting the drug, he was depressed and anxious and didn’t have much energy. many people do not know how much this helps people with protein loss.many teens that are tall and thin have proteinuria and will be depressed and anxious because they are losing hormones along with the protein. this has been a miracle drug for him.
my other son went on it a few years ago for the same reason and his whole life changed for the better too.after years of depression and axiety, he has none of that anymore! please let me know if you have heard of this before. it makes sense now that they know tall thin boys get proteinuria alot because they have a crimp in their left vein to the kidney.i would love to let more people know about this so could you tell me where to go with this info? thanks

* Be nice, and don't over share. View comment policy^